advertisement
Question
Posted by: Butterfly1982 | 2010/08/27

Wellbutrin and side effects

Hi there,

I’ ve been on wellbutrin SR 150mg for over a year now. I’ ve recently had a bad patch and have been on the 300mg XL since yesterday. I know headaches are a common occurrence but no where can I find the actual reason WHY Wellbutrin causes headaches? And the more I’ ve read about the side effects the more disturbed I am about the effects on your body. I though it was just me suffering from “ memory loss”  or that I was just plain stupid for not remembering things. How extensive has the research been on this specific anti depressant and do you think it messes up your body/brain and not worth taking?? I’ d hate to not take the medication as my depression is really chronic and even on the 150mg I had bouts of “ minor depression”  but dealt with it. Any answers would be great! Thank you.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

All antidepressants, and indeed all active drugs, can have side-effects. In some cases it is very clearly known why it produces a specific side-effect ; in others all that is known is that they occur -more often on the drug than on placebo. Remember that Placebo ( an impressive looking capsule containing nothing but inactive sugar or flour, for instance ) not only can be active and helpful, but also produces side-effects, depending on what one expects. And if you stop a random group ofm people in the mall, a surprising number are experiencing symptoms we would consider side-effects if we were testing a drug, including headache and other fairly common effects.
So the situation is really very complex. Much more so than one might expect.
It is important that such symptoms, especially if they start fairly suddenly and are fairly severe, should be assessed and evaluated by your doctor, as more must be taken into account than simply the name of the drug. For instance, is your blood pressure raised higher than usual during the headache ?
Reemmber also that when one reads up / researches drug side-effects, you'll find a great many listed. Regulations, especially American, require the manufacturers to list ALL side-effects even if only reported by a rather small number of people, and without checking whether these are actually caused by the drug. They are at best a list of the POSSIBLE side-effects, but they're not all compulsory.
No antidepressant helps everyone ( just as no pain-killer helps everybody's pain ). All of them work in around 70 % of those who take them. So only a very silly doctor sticks to one antidepressant ( or one pain-killer ) and uses it for everyone, and sticks to it even if it isn't clearly working helpfully.
A large amount of research is equired byfore any drug can be sold on the parket - to show that it is effective and safe. Once it has been released, there is much less motivation for anyone to pay for and do such research ( and it IS very expensive to do it properly ).
Wellbutrin has been around overseas for quite some years, though only relatively recently made available in South Africa, so there is quite a lot of espwerience of using it and of finding it helpful.
Remember the other approach to treating depression which research has shown to be about as effective as the ADs, is CBT ( Cognitive-Behaviour Therapy ), a specific form of psychotherapy.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Butterfly1982 | 2010/08/27

Thank you for your very quick and extensive answer. I hope you''''ll indulge me to ask for more information/help.

I''''ve been in a long distance relationship since January this year and am moving closer to be with this guy next year. Our relationship is extremely open and it is going so well. My ''''problem'''' is that I want to tell him about my depression and the fact that I am on anti depressants but am afraid that he''''ll see me differently and not as the strong independent woman he sees now. We have a child together, he''''ll turn 5 next year. When i spoke to my doctor she did say that I''''ll first have to convince myself that depression is not ''''bad'''' and that it is actually an illness that you can''''t just snap out of. Thing is I don''''t know how to convince myself of this as there is SO much controversy about the subject and I don''''t know what to believe anymore. I really feel the need to tell him about this before I move in with him next year. Any comments?

Reply to Butterfly1982
Posted by: Butterfly1982 | 2010/08/27

Thank you for your very quick and extensive answer. I hope you''ll indulge me to ask for more information/help.

I''ve been in a long distance relationship since January this year and am moving closer to be with this guy next year. Our relationship is extremely open and it is going so well. My ''problem'' is that I want to tell him about my depression and the fact that I am on anti depressants but am afraid that he''ll see me differently and not as the strong independent woman he sees now. We have a child together, he''ll turn 5 next year. When i spoke to my doctor she did say that I''ll first have to convince myself that depression is not ''bad'' and that it is actually an illness that you can''t just snap out of. Thing is I don''t know how to convince myself of this as there is SO much controversy about the subject and I don''t know what to believe anymore. I really feel the need to tell him about this before I move in with him next year. Any comments?

Reply to Butterfly1982
Posted by: cybershrink | 2010/08/27

All antidepressants, and indeed all active drugs, can have side-effects. In some cases it is very clearly known why it produces a specific side-effect ; in others all that is known is that they occur -more often on the drug than on placebo. Remember that Placebo ( an impressive looking capsule containing nothing but inactive sugar or flour, for instance ) not only can be active and helpful, but also produces side-effects, depending on what one expects. And if you stop a random group ofm people in the mall, a surprising number are experiencing symptoms we would consider side-effects if we were testing a drug, including headache and other fairly common effects.
So the situation is really very complex. Much more so than one might expect.
It is important that such symptoms, especially if they start fairly suddenly and are fairly severe, should be assessed and evaluated by your doctor, as more must be taken into account than simply the name of the drug. For instance, is your blood pressure raised higher than usual during the headache ?
Reemmber also that when one reads up / researches drug side-effects, you'll find a great many listed. Regulations, especially American, require the manufacturers to list ALL side-effects even if only reported by a rather small number of people, and without checking whether these are actually caused by the drug. They are at best a list of the POSSIBLE side-effects, but they're not all compulsory.
No antidepressant helps everyone ( just as no pain-killer helps everybody's pain ). All of them work in around 70 % of those who take them. So only a very silly doctor sticks to one antidepressant ( or one pain-killer ) and uses it for everyone, and sticks to it even if it isn't clearly working helpfully.
A large amount of research is equired byfore any drug can be sold on the parket - to show that it is effective and safe. Once it has been released, there is much less motivation for anyone to pay for and do such research ( and it IS very expensive to do it properly ).
Wellbutrin has been around overseas for quite some years, though only relatively recently made available in South Africa, so there is quite a lot of espwerience of using it and of finding it helpful.
Remember the other approach to treating depression which research has shown to be about as effective as the ADs, is CBT ( Cognitive-Behaviour Therapy ), a specific form of psychotherapy.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement